Lake Superior, 2002

Marine Thunderstorm Wind in Lake Superior, August 1, 2002

August 1, 2002 · NWS MQT · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 1, 2:24 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 2:24 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
324 AM EDT THU AUG 1 2002

MAIN FORECAST CONCERN IS SEVERE CONVECTION TODAY.

VERY IMPRESSIVE LINE OF TSTMS HAVE DEVELOPED IN NE MN OVER PAST
COUPLE HOURS IN RESPONSE TO LLJ CONVERGENCE ALONG H85 WARM FRONT. AT
06Z...THIS FRONT ARCHED FROM THE MN ARROWHEAD TO ACROSS THE NRN
KEWEENAW PENINSULA...AND WAS MOVING NWD AS SEEN FROM ECHOES ON KDLH
RADAR. GOES SOUNDINGS SHOW INCREASING LEVELS OF CAPE IN THE WESTERN
U P...BUT A VERY CAPPED AMS AS WELL (H7 TEMPS ON ORDER OF 12C). THIS
CONVECTION TO OUR WEST HAS SURGED AHEAD OF THE MAIN COLD FRONT (ERN
ND)...ALONG WHICH CONVECTION IS FIRING AS POTENT UPR JET DRIVES EWD
THRU NRN PLAINS. THUS...TODAYS CONVECTION PROBLEM LOOKS TO BE
TWO-FOLD...WITH INITIAL DOSE OF A 35-40KT LLJ THIS MORNING...
FOLLOWED BY FROPA THIS AFTERNOON. BOTH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE...BUT WINDS WILL BE PRIMARY THREAT WITH INITIAL
CONVECTION AS WET-BULB ZERO HGTS REMAIN ABOVE 12KFT THIS MORNING.
KDLH RADAR SHOWING TENDENCY OF LINE TO BOW ALREADY (07Z).

MESOETA APPEARS TO HAVE DECENT HANDLE OF THINGS EARLY ON...HOWEVER
IT IS A COUPLE HOURS FAST (MOVING PCPN INTO WRN U P BY 8Z). IT EVEN
SHOWS COLD POOL MESO-HIGH IN TSTMS WAKE...WHICH MAY HELP TO DECREASE
STRENGTH OF COLD FRONT. BUT...WITH MOIST AND UNSTABLE NATURE OF AMS
IN PLACE...BELIEVE THIS AFFECT WILL BE MINIMAL. CURRENT DEW POINTS
ACROSS THE CWA ARE IN MID 60S TO AROUND 70F. ALL INGREDIENTS LOOK TO
BE IN PLACE FOR SVR EVENT...AS CAPES EXCEEDING 2K J/KG COMBINE WITH
0-3KM SHEAR IN EXCESS OF 50KTS...AND 0-3KM HELICITY NR OR SLIGHTLY
ABOVE 200. SUPERCELLS WILL BE POSSIBLE. W/ PATS EXCEEDING 1.5
INCHES...AND AS LLJ BECOMES MORE PARALLEL TO WARM FRONT...FLASH
FLOODING MAY ALSO BE A CONCERN. A RECENT REPORT FROM KDLH CWA
INDICATED 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. AVN/ETA INDICATE
H5 WINDS TO NR 80KT INTO WRN UP EARLY THIS AFTERNOON AS TROF DRIVES
THRU...AND FRONT WILL BE CHARACTERIZED BY STRONG THERMAL AND
MOISTURE GRADIENTS (DEW POINTS NR 40F IN NE ND W/ TEMPS NR 50F).
ALSO...FRONTAL WINDS WILL BE IMPRESSIVE IN ITSELF AS MOMENTUM SHOULD
BRING DOWN GUSTS EXCEEDING 30KTS FOR A BRIEF TIME BEHIND THE FROPA
(THOUGH GREATEST ISALLOBARIC COMPONENT IS TO SOUTH). LOOKS LIKE ONE
MORE DAY OF ACTION BEFORE THINGS FINALLY QUIET DOWN TONIGHT INTO THE
WEEKEND.

ALSO...TEMPS WILL BE NEAR OR ABOVE NORMAL FOR ONE MORE DAY DUE TO
SLOWER TIMING OF FRONT. LOWER TO MID 80S SHOULD BE ACHIEVED IN EAST
HALF...AFTER MORNING LOWS NEAR 70F. TEMPS IN WEST WILL STRUGGLE TO
RISE AT ALL THIS AFTERNOON.

HIGH BUILDS IN FOR DRYING AND A COOLER NIGHT ACROSS THE REGION
TONIGHT...THOUGH SFC PRES AND THICKNESS GRADIENTS LOOK TO SUPPORT
SOME NW WIND CONTINUING OVERNIGHT. HAVE CONTINUED W/ SLGTLY ABOVE
GUIDANCE LEVELS FOR LOW TEMPS. HIGHS FRI LOOK TO BE IN LOWER/MID 70S
MUCH OF U P PER MESOETA SOUNDINGS AND MIXING TO NR 5KFT (H85 TEMPS
OF 8-10C). AMS WILL BE QUITE STABLE...W/ DEW POINTS NR 50F AND A
STRONG INVERSION BASED AT 800MB.

WEAK WAA COMMENCES SAT...BUT WILL STILL BE STABLE W/ K-INDICES LESS
THAN 20 AND ANTICYCLONIC FLOW W/ SFC HIGH CENTERED OVER THE CENTRAL
GREAT LAKES. WILL KEEP SAT DRY...BUT SOUTHERLY LLJ EXPECTED TO PICK
UP IN DAKOTAS AND MN PER BOTH AVN AND ETA. EXTENDED LOOKS GOOD W/
WARMING AND INCREASING CHANCES OF TSTMS BY SUN. NO CHANGES.

.MQT...NONE.

JKL

In the hours before

Special weather statement, Aug 1, 4:53 AM EST, 2 hours 52 minutes before
MIZ003>006-010>014-011400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
553 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 1000 AM EDT (900 AM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...MENOMINEE...
DICKINSON...IRON...HOUGHTON...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  ALBERTA...AMASA...AU TRAIN...CHAMPION...CHANNING...CHATHAM...
  COVINGTON...CRYSTAL FALLS...DEERTON...FELCH...FOSTER CITY...
  GLADSTONE...GWINN...HARVEY...IRON RIVER...ISHPEMING...LANSE...LA
  BRANCHE...MARQUETTE...MICHIGAMME...MUNISING...NEGAUNEE...NISULA...
  RAPID RIVER...ROCK...SHINGLETON...SIDNAW...STAMBAUGH...STEUBEN...
  THREE LAKES...TRENARY...TROWBRIDGE PARK...WATSON AND WITCH LAKE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLA

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Aug 1, 6:16 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
716 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 AM    DONKEN                    MI   70 MPH TSTM WIND GUST
08/01/02   HOUGHTON                       TREES DOWN ACROSS HIGHWAY
                                          26. POWER OUT.

0620 AM    WATERSMEET                MI   70 MPH TSTM WIND GUST
08/01/02   GOGEBIC                        TREES DOWN ACROSS POWER
                                          LINES. POWER OUT.

0655 AM    7 W MARQUETTE             MI   62 MPH TSTM WIND GUST
08/01/02   MARQUETTE

0603 AM    HOUGHTON                  MI   75 MPH TSTM WIND GUST
08/01/02   HOUGHTON                       NUMEROUS TREES AND POWER
                                          LINES DOWN. ROOF PEELED OFF
                                          A WAREHOUSE. A SEMI-TRAILER
                                          OVERTURNED. A CAMPER
                                          TRAILER TIPPED OVER.

0618 AM    COVINGTON                 MI   1.00 INCH HAIL
08/01/02   BARAGA

0706 AM    HARVEY                    MI   .75 INCH HAIL
08/01/02   MARQUETTE

The radar

The Marquette radar (KMQT), 121 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Grand Marais to Whitefish Pt

When
August 1, 7:45 AM EST
Where
Grand Marais to Whitefish Pt marine zone, 2 mi N of Grand Marais Light
Measured
52 kt (60 mph)
Reported by
MARINER
Coordinates
46.700, -85.983

A 60 mph thunderstorm wind gust was reported by a ship on Lake Superior.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2002Every state in 2002This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315821.